A case report is presented involving a subdural hematoma after cervical epidural steroid injection.
To demonstrate a previously unreported complication of cervical epidural steroid injection.
Summary of Background Data.
Cervical epidural steroid injection is a common procedure performed in the care of patients with spine-related complaints. Reports of complications
are rare, and most of these are fairly benign. To the authors’ knowledge, subdural hematoma has never been described as a complication of a cervical epidural steroid injection.
A patient underwent an uncomplicated cervical epidural steroid injection by an experienced anesthesiologist. She developed acute onset of axial pain followed by progressive quadriparesis within a matter of 8 hours. She was transferred from a local emergency room after a CT scan suggested posterior cord displacement consistent with an anterior spinal hematoma from C3 to C5. She was taken to the operating room for urgent decompression. Exploration revealed an anterior subdural hematoma that was evacuated followed by dural closure with a patch.
After surgery the patient was initially quadriplegic but rapidly gained full function in the left upper and lower extremities. She was making steady progress with motor recovery on the right side when she developed acute meningitis about 8 days after surgery, and then she subsequently went into cardiopulmonary arrest. She was successfully resuscitated but remained critically ill with no evidence of encouraging neurologic function. Six days later she had a second cardiac arrest and could not be resuscitated.
It is important to acknowledge that spinal hematomas can occur after cervical epidural steroid injection, as prompt recognition and treatment could improve the prognosis for recovery. The sequelae of a cervical subdural hematoma after epidural steroid injection remain potentially devastating.